Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 12, NWS Topeka, KS

March 29, 2004Douglas County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 29, 2004, 11:53 AM CST for Douglas County, Franklin County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2004, 11:53 AM CST (17:53 UTC)
Expired
Mar 29, 2004, 12:45 PM CST
In force
52 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Douglas County, KS, Franklin County, KS

The radar

The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WUUS53 KTOP 291753
SVRTOP
KSC045-059-291845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1153 AM CST MON MAR 29 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS
  NORTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1245 PM CST

* AT 1150 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTHWEST OF OTTAWA...MOVING EAST AT
  15 MPH.

* SOME LOCATIONS AFFECTED...
  OTTAWA
  BALDWIN CITY

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3860 9531 3868 9551 3888 9549 3879 9518
          3878 9515 3858 9525

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:12 AM CST, 8 hours 41 minutes earlier.

Area forecast discussion, Mar 29, 3:12 AM CST, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
312 AM CST MON MAR 29 2004

.DISCUSSION...

CHANCE OF RAIN TODAY AND THIS EVENING...THEN TEMPERATURES THROUGH
THE FORECAST MAIN CONCERNS.

SATELLITE LOOPS AND PROFILERS SHOW A SHORTWAVE MOVING INTO CENTRAL
KANSAS THIS MORNING AND ANOTHER UPSTREAM OVER WESTERN SOUTH DAKOTA.
SCATTERED LIGHT RAIN HAS BEEN MOVING ACROSS WESTERN COUNTIES OF THE
CWA THIS MORNING BUT THE SHOWERS HAVE BEEN SHRINKING SOME AS THEY
MOVE EAST OF MANHATTAN.

MAY CONTINUE A SMALL CHANCE OF MORNING SHOWERS WITH COLD POOL
ALOFT...BUT MAIN CONCERN WILL BE THIS AFTERNOON INTO EARLY EVENING
FOR THUNDERSTORMS WITH HAIL. ABOVE MENTIONED SHORTWAVES WILL MOVE
ACROSS EASTERN KANSAS THIS AFTERNOON WITH MINUS 28 TO MINUS 30
DEGREE CELSIUS TEMPERATURES AT 500 MB MOVING OVER THIS AFTERNOON.
FORECAST SOUNDINGS SHOW CAPES OF 250 TO 350 J/KG AND STEEP LAPSE
RATES THIS AFTERNOON. WILL INCREASE POPS THIS AFTERNOON AND CONTINUE
INTO EARLY EVENING. EXPECT PRECIPITATION TO COME TO A QUICK END AN
HOUR OR SO AFTER SUNSET.

FOR THE REST OF THE FORECAST THE UPPER LOW MOVES SLOWLY EAST WITH
BLOCKING PATTERN FOR THE REMAINDER OF THE WEEK. SURFACE HIGH WILL
USHER IN COLD NORTHEAST TO EAST SURFACE FLOW THROUGH THE WEEK. 850
MB TEMPERATURES COOL INTO THE MINUS 4 TO MINUS 7 DEGREE RANGE BY
WEDNESDAY MORNING AND HAVE LOWERED TEMPERATURES TO INTO THE UPPER
20S ACROSS THE CWA WITH GRADUAL WARMING THEREAFTER. GENERALLY HAVE
LOWERED TEMPERATURES FOR THE REMAINDER OF THE WEEK IN TO THE 50S AND
LOW 60S FOR HIGHS. UPPER LOW OUT WEST TO REMAIN THROUGH THE WEEK.
NEW GFS LOOKS LIKE IT TRIES TO EJECT SOME ENERGY OUT INTO THE PLAINS
LATE SUNDAY. WILL LEAVE CURRENT DRY FORECAST GOING.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 29, 5:07 AM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
507 AM CST MON MAR 29 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-301103-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
507 AM CST MON MAR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING ACROSS THE AREA. LARGE HAIL WILL BE THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 1:01 PM CSTSevere Thunderstorm WarningTOPOttawa29 min
Mar 29, 4:34 PM CSTSevere Thunderstorm WarningTOPRiley26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.